Alabama, 2001

Flash Flood in Alabama, April 4, 2001

April 4, 2001 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 4, 2:15 AM CST, 6 hours earlier.

Area forecast discussion, Apr 4, 2:15 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 AM CDT WED APR 4 2001

PERSISTENT PATTERN OF DEEP SLY FLOW CONTINUES TO PULL ABUNDANT GULF
MOISTURE INTO REGION.  THIS COMBINED WITH A NEARLY STATIONARY WARM
FRONTAL BOUNDARY DRAPED GENERALLY ALONG A MEM...TUP...BHM...CSG
LINE PRODUCING LOW LEVEL CONVERGENCE...COUPLED WITH A SERIES OF
UPPER LEVEL DISTURBANCES MOVG W-E ACROSS THE REGION...WILL CONTINUE
RATHER WET AND STORMY CONDITIONS ACROSS FA TODAY.

CURRENT RADAR TRENDS INDICATE SHRA/TSRA OVER MOST OF ERN FA ATTM.
EXPECT THIS AREA OF PCPN TO CONTINUE TO MOVE OFF TO THE E AND SE
THIS MORNING.  WILL GO WITH LIKELY POPS OVER ERN FA FOR THIS
REASON...BUT BELIEVE THE RAINS WILL TAPPER OFF SOMETIME THIS MORNING
BEFORE BECOMING MORE WIDESPREAD AGAIN LATE THIS AFTERNOON.  ALTHOUGH
WRN ZONES CURRENTLY RAINFREE...WILL ALSO GO WITH LIKELY POPS OVER
NWRN FA FOR TODAY AS MODELS ADVERTISE A SERIES OF SHORTWAVES TO AID
IN THE REDEVELOPMENT OF SHRA/TSRA ACROSS THE AREA LATER TODAY.
PLENTY OF LOW LEVEL FORCING IN FORM OF RESIDUAL OUTFLOW
BOUNDARIES...COMBINED WITH DAYTIME HEATING AND UPPER
SUPPORT...SHOULD ALLOW FOR REDEVELOPMENT OF SHRA/TSRA OVER WRN ZONES
BY LATE MORNING... TRAVERSING ACROSS ERN FA DURING THE AFTERNOON.

SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY.  CONSIDERED
ISSUING A FLASH FLOOD WATCH FOR PORTIONS OF OUR INTERIOR CWFA...BUT
LOOKING BACK OVER PAST 18 HOURS...WSR-88D STORM TOTAL PCPN ESTIMATES
INDICATE EXCESSIVE RAIN OF 3 TO 6 INCHES ONLY OCCURRED OVER PORTIONS
OF TWO WIDELY SEPARATED COUNTIES IN FA.  SOME ISOLATED BRIEF FLASH
FLOODING WAS REPORTED TUE EVENING IN SOME OF THOSE LOCATIONS...BUT
WIDESPREAD HEAVY RAINFALL DID NOT OTHERWISE OCCUR IN FA.  MOST OF
THE WIDESPREAD AND PERSISTENT HEAVY RAINFALL APPEARS TO HAVE
OCCURRED JUST N OF FA.  IN ADDITION...SOME OF THE HIGH RADAR
RAINFALL ESTIMATES ARE LIKELY HAIL CONTAMINATED ...AS SOME OF THE
STORMS PRODUCED LARGE HAIL LAST EVENING OVER PARTS OF THE NWRN FA.
THUS...ALTHOUGH SOME LOCALIZED HEAVY RAINFALL IS POSSIBLE TODAY...
WILL HOLD OFF ON FFA FOR NOW.  WILL CONTINUE TO MONITOR HEAVY
RAINFALL POTENTIAL...HOWEVER...AND MAKE ANY NECESSARY ADJUSTMENTS.
MID/UPPER RIDGING BUILDS TO OUR W TONIGHT...RESULTING IN INCREASING
MID LEVEL NWLY FLOW.  THIS SHOULD HELP TO BEGIN TO DRY THINGS OUT
LATE THU AND THU NIGHT.

EXTENDED...MID/UPPER RIDGE AXIS SHIFTS E OVER FA ON FRI...AND WHILE
FLOW MAY BECOME MORE SWLY AGAIN LATE FRI...EXPECT COMBINATION OF
INCREASED RIDGING SFC AND ALOFT TO CONTINUE TO LIMIT PCPN CHANCES
FRI.  CURRENT FCST FOR SUN AND MON INDICATES CHANCE POPS AS ANOTHER
FRONTAL SYSTEM APPROACHES FROM NW.  HAVE LOW CONFIDENCE ATTM THAT
WILL OCCUR AS UPPER HIGH CONTINUES TO RIDGE INTO SE US FROM THE SW.
THIS WOULD ACT TO BLOCK ANY SWRD PUSH OF FRONTAL SYSTEM.  NEW
NUMERICAL GUIDANCE DOES SUGGESTS SLIGHT CHANCE POPS SUN/MON.  SO...
ATTM...WILL NOT MAKE ANY CHANGES TO CURRENT EXTENDED PACKAGE.

MARINE...NO HIGHLIGHTS WITH LIGHT S-SW WINDS EXPECTED.

FIRE...NO HIGHLIGHTS.  SLY FLOW CONTINUES TO SUPPLY ABUNDANT
ATMOSPHERIC MOISTURE.

12

PRELIMINARY NUMBERS...
MOB EB 082/064 083/063 081 12432
PNS TB 079/066 080/065 081 12633
DTS TB 077/066 079/066 080 12633
GZH TB 078/060 080/059 082 12753
2R0 TB 079/061 081/059 081 12632
61A TB 078/060 080/059 082 12753

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Apr 4, 5:17 AM CST, 2 hours 58 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-050600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST TUE APR 3 2001

...A SEVERE THUDNERSTORM WATCH IS IN EFFECT UNTIL 1100 AM...

AN OUTFLOW BOUNDARY LEFT OVER FROM YESTERDAYS THUNDERSTORM ACTIVITY
IS ORIENTED NORTHWEST THOUGH SOUTHEAST ACROSS THE AREA THIS MORNING.
THIS BOUNDARY IS ACTING AS A LOW LEVEL FOCUS FOR THE DEVELOPMENT OF
THHUNDERSTORMS.  LATER THIS MORNING...AN UPPER LEVEL DISTURBANCE
WILL APPROACH THE REGION FROM THE WEST.  THIS FEATURE...ALONG WITH
DAYTIME HEATING...WILL ALLOW FOR FURTHER THUNDERSTORM DEVELOPMENT
ACROSS THE REGION.  SOME OF THE STORMS TODAY COULD BECOME SEVERE...
WITH LARGE HAIL BEING THE PRIMARY THREAT.   BY THIS EVENING...A
DRIER NORTHWESTERLY FLOW IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE WILL BEGIN TO DECREASE THE POTENTIAL FOR THUNDERSTORM
ACTIVITY.

ANOTHER HAZARDOUS WEATHER POTENTIAL FOR TODAY WILL BE LOCALIZED
HEAVY RAINFALL.  SOME ISOLATED LOCATIONS OVER INTERIOR PORTIONS OF
SOUTHWEST ALABAMA RECIEVED RECEIVED UPWARDS OF 3 TO 5 INCHES OF
RAINFALL YESTERDAY.  ALMOST ALL LOCATIONS RECEIVED AT LEAST ONE HALF
INCH.  WIDESPREAD HEAVY RAINFALL IS NOT ANTICIPATED...BUT ANY
ADDITIONAL HEAVY RAINFALL...EVEN LOCALIZED...COULD RESULT IN SOME
FLOODING IN CERTAIN AREAS.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD KEEP A
WEATHER EYE TO THE SKY TODAY.
  ACTIVATION DUE TO SEVERE WEATHER MAY
BE REQUIRED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Choctaw

When
April 4, 8:15 AM CST to 9:00 AM CST
Where
Choctaw County, North Portion
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.020, -88.263 (the zone’s center; the record gives no point)

Heavy rains across the north part of the county caused temporary flooding of several roads. Several dirt roads were washed out by the heavy rainfall and had to be closed for several hours. Radar estimated four to six inches of rain fell across the area in a three hour period.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240424.